Florida, 2024

Damaging Wind in Florida, May 13, 2024

May 13, 2024 · NWS JAX · 1 event in 1 county or zone

A passing short wave trough over a low level boundary near the FL-GA state line combined with diurnal instability triggered strong storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A passing short wave trough over a low level boundary near the FL-GA state line combined with diurnal instability triggered strong storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 13, 1:49 PM EST, 1 hour 41 minutes earlier.

Area forecast discussion, May 13, 1:49 PM EST, 1 hour 41 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
249 PM EDT Mon May 13 2024

...TWO ROUNDS OF STRONG TO SEVERE STORMS THIS EVENING AND TUESDAY
MORNING...

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
Issued at 249 PM EDT Mon May 13 2024

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

A messy and complex forecast through Tonight as a batch of
convection associated with a shortwave impulse rides along a
moisture/instability boundary lying near the the FL/GA state line.
Light rain and isolated embedded storms ahead of the primary wave
have already spread eastward along and north of I-10. Intensity and
coverage of thunderstorms will increase through the rest of the
afternoon along the I-75 corridor where instability will be more
supportive. In that corridor, given robust deep and lower level
shear the potential exists for isolated strong to marginally severe
storms are possible capable of strong wind gusts 40-60 mph, isolated
tornadoes and small hail. Elsewhere surface-based instability
will be at a premium and anticipate most of the precip to consist
of light/moderate stratiform rain with embedded storms through
the evening hours before activity shifts south and offshore
between 10 pm and midnight. Overnight convection will take a break
before the next round of what appears to be a more considerable
squall line pushes across the Panhandle of FL and into the
Suwannee Valley toward daybreak.

&&

.SHORT TERM...
(Tuesday through Wednesday night)
Issued at 249 PM EDT Mon May 13 2024

Active weather continues through Tuesday and Wednesday as a warm
front lifts northward, followed by a cold front moving in from the
northwest on Wednesday. Convective models are indicating an early
start to convection Tuesday, with our western most counties seeing
strong to isolated severe potential beginning just before sunrise.
Storms will sweep eastward across NE FL and SE GA through the
morning and early afternoon, with damaging winds and locally heavy
rainfall being the primary hazards, although a tornado cannot be
ruled out as well. The Storm Prediction Center upgraded most of NE
FL/SE GA to a 'Slight' risk (2/5) for severe weather Tuesday.
Rain and thunderstorm chances will linger through the evening, as
the front progresses southeastward overnight.

By Wednesday morning, precipitation chances will be mainly limited
to northeast Florida through sunset. Several rounds of heavy
rainfall and training thunderstorms will create a risk for
localized flooding issues, especially in urban areas and areas
with poor drainage over the next few days. Gusty southwesterly
winds and clearing skies behind the front will allow a warm-up in
temperatures Wednesday, with highs reaching the upper 80s to lower
90s area-wide.

&&

.LONG TERM...
(Thursday through next Monday)
Issued at 249 PM EDT Mon May 13 2024

Drier air will temporarily be in place on Thursday as the cold
front sits south of the area, ahead of the next system incoming
this weekend. A warm front will lift northward on Friday, followed
by another frontal boundary moving in from the northwest on
Saturday, allowing for widespread scattered to numerous showers
with embedded thunderstorms through the weekend. Strong storm
potential will be present, along with heavy rainfall causing
localized flooding issues.

High temperatures will range from the mid 80s to lower 90s each
day during this period, with mild lows in the mid 60s to lower
70s.

&&

.AVIATION...(18Z TAFS)
Issued at 142 PM EDT Mon May 13 2024

Complex forecast over the next 24 hours with multiple waves of
thunderstorms, some severe. Breezy southeasterly winds will
continue as MVFR cumulus ceilings build this afternoon. First wave
of rain and embedded storms will begin over the next few hours
and be followed by continued bouts of activity through around
03-06z. Combination of rainfall and a lifting warm front tonight
will lower ceilings to a low-MVFR and IFR. As the front lifts,
winds will turn southerly around 10 knots or less. There is more
uncertainty regarding the second round of storms on Tuesday which
appears to accelerate across the area between 12-16z. Threats
with the second round will be primarily considerable winds
potentially up to 50 knots, isolated tornadoes and small hail.

&&

.MARINE...
Issued at 249 PM EDT Mon May 13 2024

Enhancing east to southeast winds across the local waters
will trend southerly tonight with small craft advisory conditions
likely through Tuesday morning. Rain and embedded storms will
pass over the waters this evening and through overnight hours
while a warm front slowly lifts northeastward into the waters by
daybreak. Another wave of strong to severe storms will develop and
move eastward into the waters during the late morning hours
Tuesday and be capable of considerable thunderstorm wind gusts,
hail, and waterspouts. Winds will trend lighter and offshore
behind the warm front Tuesday morning. This will be followed by a
slow moving cold front that will pass into the waters on
Wednesday. Conditions begin to improve Thursday as an area of weak
high pressure consolidates to the east.

Rip Currents: Moderate rip current risk today for NE FL and SE GA
beaches, remaining moderate for SA GA Tuesday, but low for NE FL.

&&

.HYDROLOGY...
Issued at 249 PM EDT Sun May 12 2024

From Monday to Wednesday, forecast storm total rainfall amounts
are from 2 to 3 inches for southeast GA to about 1 to 2 inches for
northeast FL. This may be enough to raise river levels a bit but
for now no minor river flooding is forecast. The high- end
potential total rain is over 5 inches in some locations, mainly
favoring nrn half of the area, so we will need to monitor trends
in the guidance for further updates to the forecast rainfall.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  67  83  69  87 /  80 100  70  20
SSI  70  84  72  87 /  80  90  70  40
JAX  69  89  71  90 /  80  90  70  60
SGJ  71  91  71  88 /  70  80  60  70
GNV  69  89  71  87 /  70  80  70  80
OCF  71  92  71  87 /  60  70  60  80

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 11 AM EDT Tuesday for AMZ450-452-454.

     Small Craft Advisory until 2 PM EDT Tuesday for AMZ470-472-474.

&&

In the hours before

Special weather statement, May 13, 2:20 PM EST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
320 PM EDT Mon May 13 2024

FLZ236-131945-
Western Alachua FL-
320 PM EDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL ALACHUA COUNTY
THROUGH 345 PM EDT...

At 320 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout near Archer, or 7 miles north of
Bronson, moving northeast at 15 mph.

HAZARD...Landspouts and wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Newberry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2967 8243 2953 8254 2953 8256 2954 8256
      2954 8265 2969 8265
TIME...MOT...LOC 1920Z 204DEG 15KT 2955 8262

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, May 13, 2:30 PM EST, 1 hour before
Special Weather Statement
National Weather Service Jacksonville FL
330 PM EDT Mon May 13 2024

FLZ030-422-522-132000-
Southeastern Columbia FL-Union FL-Southwestern Columbia FL-
330 PM EDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL UNION AND
SOUTHWESTERN COLUMBIA COUNTIES THROUGH 400 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Fort White, or near Ichetucknee
Spring, moving northeast at 15 mph.

HAZARD...Landspouts and wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Fort White and Providence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2989 8270 2994 8279 3006 8266 2999 8250
TIME...MOT...LOC 1930Z 231DEG 15KT 2995 8271

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, May 13, 2:36 PM EST, 54 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
336 PM EDT Mon May 13 2024

FLZ136-236-240-340-132015-
Eastern Alachua FL-Western Alachua FL-Central Marion FL-
Western Marion FL-
336 PM EDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL ALACHUA AND
NORTHWESTERN MARION COUNTIES THROUGH 415 PM EDT...

At 335 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Williston, moving northeast at
20 mph.

HAZARD...Landspouts and wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Micanopy, McIntosh, and Flemington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2934 8241 2948 8241 2949 8243 2957 8237
      2954 8225 2943 8222 2933 8236
TIME...MOT...LOC 1935Z 225DEG 16KT 2936 8242

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, May 13, 2:49 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
349 PM EDT Mon May 13 2024

FLZ240-340-132015-
Central Marion FL-Western Marion FL-
349 PM EDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL MARION COUNTY
THROUGH 415 PM EDT...

At 349 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles northeast of Rainbow Lakes
Estates, moving northeast at 15 mph.

HAZARD...Landspouts and wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This storm will remain over mainly rural areas of west central Marion
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2919 8231 2921 8240 2936 8232 2931 8217
TIME...MOT...LOC 1949Z 212DEG 13KT 2923 8235

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, May 13, 2:58 PM EST, 32 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
358 PM EDT Mon May 13 2024

FLZ030-422-522-132030-
Southeastern Columbia FL-Union FL-Southwestern Columbia FL-
358 PM EDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL UNION AND
SOUTHEASTERN COLUMBIA COUNTIES THROUGH 430 PM EDT...

At 358 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Providence, or 10 miles west of
Worthington Spring, moving northeast at 15 mph.

HAZARD...Landspouts and wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Providence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 2995 8258 3000 8264 3012 8252 3001 8241
TIME...MOT...LOC 1958Z 230DEG 14KT 2998 8259

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB
Special weather statement, May 13, 3:25 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
425 PM EDT Mon May 13 2024

FLZ030-132100-
Union FL-
425 PM EDT Mon May 13 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UNION COUNTY
THROUGH 500 PM EDT...

At 425 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout over Palestine Community, or 7 miles
west of Lake Butler, moving northeast at 15 mph.

HAZARD...Landspouts and wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

Locations impacted include...
Palestine Community.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3007 8250 3014 8240 3014 8229 3007 8226
      3001 8244
TIME...MOT...LOC 2025Z 233DEG 14KT 3004 8247

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

KB

The radar

The Moody AFB radar (KVAX), 69 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Columbia

When
May 13, 3:30 PM EST
Where
Columbia County, 3.58 mi W of Suwannee Vly
Measured
40 kt (46 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
30.300, -82.780

Thunderstorm wind gusts near 40 mph caused some tree damage near White Springs where some trees were snapped or uprooted per an mPING report. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1168922.